Funny "symptoms"

All,

I've read and listened to folk on this forum and also at an OPA meeting discussing things like hypoglycaemia. I'm noticing a few "funny" things, normally mid afternoon, a few hours after lunch where I get what can only be called a "tight" feeling across the bridge of my nose. Sometimes it's accompanied by a tingly feeling in my fingers and lips.

Any thoughts?

4 Replies

oldestnewest
  • Pete

    I suffered very badly from "severe hypoglycemia". This is now under control with a change in diet (very little sugar) and Acarbose Tablets with food three times a day (these slow down the bodies absorption of sugar).

    Most people describe the symptoms of hypos in a similar fashion and they usually start 1.5 hours after eating (late dumping). Some link the two - late dumping and hypos.

    Untreated it can lead to unconsciousness and can be fatal.

    Symptoms include.

    Anxiety

    Confusion

    Stumbling (like drunk)

    Heart Palpitations

    Sweating

    The usual treatment is to take glucose at the on-set of the symptoms. Dextrose tablets are good for this.

    Avoiding simple sugar can all but remove the condition. This is not always easy as simple sugars hide in all sorts of food. I also react badly to caffeine now so have to avoid this.

    Good luck.

    Bruce

  • Do you ever have a hyperreactive hypoglycemic reaction to the glucose tablets? I do this at times... I know I can't take in more than fifteen grams of carbs at a time because if I drink a protein drink and eat a snack that amount to twenty one grams, I will dump and go hypoglycemic... Also, have you noticed that if you don't absorb enough food that you stop losing weight? My doctor said that my body goes into a stasis because it's not absorbing enough... I just noticed this because if I eat constantly, I lose weight really fast... Sometimes, it's difficult to eat enough because on the one hand I'm just not hungry and on the other I don't absorb it... I'm four years out of pancreatic surgery and nine months post gastrectomy... Thanks!

  • That is possibility. I have found what works for me. This is 4 > 6 Dextrose Tablets at the onset of any symptoms. Anymore than this can start a cyclic reaction.

    I also now measure my blood sugar with an all-in-one meter, Accu-Check Mobile.

    By avoiding simple sugars I rarely have any issues now. That takes some discipline as I could easily win the word cake chomping championships. I have a sugar craving in the evening that is dreadful. This is made worse if eat spicy food, which I still love.

    The accepted norm for Blood Sugar is between 4 & 8 Mmol. I am usually about 4.8. If I eat a small amount of chocolate it will spike at 12+Mmol then crash to 2+. It is the crash that causes the hypo and collapse.

    The Acarbose slows sugar absorption in the event that I do take any sugars in by accident. That stops the spike and subsequent crash. It will not counteract a big intake. If I ate a whole bar of Dairy Milk I would be ill regardless of the Acarbose.

  • I have heard of others who have had odd tingles, or even a cold nose, for no accountable reason, but I have never heard any kind of explanation, other than speculation that it might be some form of reaction travelling along the vagus, and perhaps other, nerve systems. I cannot think why it could be hypoglycaemia (but on the other hand there is not any other explanation either is there!.

    I would feel inclined to take a dextrosol tablet, or any other very easily absorbed sugar source, when you experience the symptoms to see whether that make a difference. If your symptoms are caused by an insulin spike, re-balancing with something sweet should show a dramatic improvement in a short space of time and you will know how to deal with it. If this does work, the real underlying issue is how to avoid the worst insulin spikes in the first place if you can (eg with diet). If it does not work you have a fascinating conundrum to out the doctors!

You may also like...